Ohio, 2011Damaging Winds in Ohio, August 25, 2011
August 25, 2011 · NWS PBZ · 3 events in 1 county or zone
Scattered severe thunderstorms moved across eastern Ohio and western Pennsylvania in the early morning as a cold front crossed the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms moved across eastern Ohio and western Pennsylvania in the early morning as a cold front crossed the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 24, 11:53 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 24, 11:53 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1253 AM EDT THU AUG 25 2011
.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TODAY ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL THEN BRING DRY AND SEASONABLE
CONDITIONS FRIDAY INTO SATURDAY.
&&
.NEAR TERM /THROUGH TODAY/...
THUNDERSTORMS THAT FORMED OVER OHIO AND THE GREAT LAKES IN
ADVANCE OF COLD FRONT ASSOCIATED WITH LOW PRESSURE CROSSING NORTH
OF THE GREAT LAKES WILL CROSS THE UPPER OHIO REGION IN THE
PREDAWN HOURS. SOME WEAKENING HAS OCCURRED AND SHOULD CONTINUE GIVEN
THE STABILIZED BOUNDARY LAYER...BUT STRONG WIND FIELD REQUIRES
CONTINUED VIGILANCE OF SEVERE POTENTIAL...THUS SEVERE THUNDERSTORM
WATCH WAS ISSUED FOR THE NORTHERN TWO THIRDS OF THE PBZ CWA.
BY DAYBREAK...THREAT WILL HAVE DIMINISHED BUT SHOWERS/STORMS WILL
MOVE ACROSS THE UPPER OHIO VALLEY AS THE COLD FRONT AND UPPER TROF
CONTINUE TO PROGRESS SOUTHEASTWARD.
TEMPERATURES WERE FORECAST USING PERSISTENCE AND TWEAKED ND5 AND
SREF GUIDANCE.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
SURFACE HIGH PRESSURE WILL BUILD UNDER NORTWEST TO WESTERLY FLOW
ALOFT IN THE WAKE OF TODAYS FRONTAL PASSAGE. MEANWHILE...HURRICANE
IRENE IS PROGGED TO CONTINUE NORTHWARD OFF THE EAST COAST WITH
LITTLE AFFECT ON UPPER OHIO VALLEY WEATHER EXCEPT FOR BREEZY
CONDITIONS AND THE SLIGHT CHANCE FOR SOME RAIN OVER THE RIDGE ZONES.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SURFACE HIGH PRESSURE IS EXPECTED TO BUILD INTO THE UPPER OHIO
VALLEY WITH DRIER, COOLER AIR SUNDAY NIGHT AND MONDAY. ANOTHER
UPPER TROUGH IS FORECAST TO DROP SOUTHEAST ACROSS THE GREAT LAKES
LATE MONDAY AND TUESDAY...WITH A WEAK SURFACE LOW TRACKING TO THE
SOUTH OF THE OHIO VALLEY. THIS SYSTEM SHOULD BRING A SMALL CHANCE
OF SHOWERS AND THUNDERSTORMS MAINLY TO THE SOUTHERN PART OF THE
FORECAST AREA TUESDAY INTO WEDNESDAY.
TEMPERATURES ARE FORECAST TO BE AROUND 5 DEGREES BELOW NORMAL
MONDAY...MODERATING TO NEAR NORMAL FOR THE REMAINDER OF THE EXTENDED
PERIOD.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
EXPECT BAND OF PREFRONTAL MVFR SHOWERS AND SCATTERED
THUNDERSTORMS TO MOVE SOUTHEASTWARD AT 35 KTS THROUGH THE UPPER
OHIO VALLEY DURING THE PREDAWN HRS THIS MRNG. THUNDERSTORMS STILL
HAVE SEVERE POTENTIAL PER WIND GUSTS. BRIEF IFR ALSO POSSIBLE.
TIMING WAS BASED ON RECENT RADAR DATA AND HRRR MODEL SIMULATED
RADAR OUTPUT.
BY 12Z, EXPECT MAINLY MVFR SHOWERS ALTHOUGH ISOLATED THUNDERSTORMS
WILL BE POSSIBLE UNTIL THE TIME OF COLD FRONTAL PASSAGE 16Z-19Z, AS
DRYING BEGINS.
OUTLOOK /THURSDAY NIGHT THROUGH MONDAY/...
PATCHY MVFR FOG POSSIBLE EARLY FRIDAY...OTHERWISE VFR CONDITIONS
SHOULD PREVAIL FRIDAY AND SATURDAY UNDER LOW AMPLITUDE RIDGING.
LATEST MODEL RUNS/HURRICANE CENTER GUIDANCE INDICATE TRACK OF IRENE
WILL HAVE LITTLE IF ANY IMPACT ON OHIO VALLEY TAF SITES SUNDAY.
SURFACE HIGH SHOULD BRING VFR WEATHER FOR MONDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 24, 11:44 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1244 AM EDT THU AUG 25 2011
OHZ039>041-048>050-PAZ007>009-013>015-020>022-029-073-WVZ001-002-
260445-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-
WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-
1244 AM EDT THU AUG 25 2011
...SEVERE THUNDERSTORM WATCH 806 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ057>059-068-069-PAZ031-075-WVZ003-004-012-021-022-260445-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-FAYETTE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-
1244 AM EDT THU AUG 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER OVERNIGHT. THE PRIMARY
THREAT WILL BE DAMAGING WIND.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ016-023-074-260445-
JEFFERSON PA-INDIANA-WESTMORELAND RIDGES-
1244 AM EDT THU AUG 25 2011
...SEVERE THUNDERSTORM WATCH 806 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ001-PAZ076-WVZ023-041-260445-
GARRETT-FAYETTE RIDGES-PRESTON-TUCKER-
1244 AM EDT THU AUG 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 25, 1:06 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 AM EDT THU AUG 25 2011
OHZ039-048-057-058-068-250700-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH-
206 AM EDT THU AUG 25 2011
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COSHOCTON...GUERNSEY...MUSKINGUM...NOBLE AND TUSCARAWAS...
AT 200 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED STRONG THUNDERSTORMS 17 MILES WEST OF DILLON STATE
PARK...MOVING EAST AT 45 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL
ARE POSSIBLE WITH THE STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
EAST FULTONHAM... DILLON STATE PARK... CANNELVILLE...
ZANESVILLE... DRAKE... PHILO...
DUNCAN FALLS... RURALDALE...
BLUE ROCK STATE PARK... BRIDGEVILLE...
ADAMSVILLE... CONESVILLE...
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT
THURSDAY MORNING FOR PORTIONS OF EAST CENTRAL OHIO.
&&
LAT...LON 3996 8220 4013 8219 4035 8134 3964 8147
3966 8165 3975 8165 3976 8207 3981 8209
3982 8218 3990 8217 3991 8223 3995 8224Thunderstorm Wind, Columbiana
- When
- August 25, 1:10 AM EST
- Where
- Columbiana County, 0.52 mi W of Salem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.900, -80.860
Law enforcement reported large trees down.
Thunderstorm Wind, Columbiana
- When
- August 25, 1:15 AM EST
- Where
- Columbiana County, 0.87 mi NW of Columbia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.890, -80.690
Law enforcement reported large trees down.
Thunderstorm Wind, Columbiana
- When
- August 25, 1:20 AM EST
- Where
- Columbiana County, 0.52 mi W of East Palestine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.830, -80.540
Law enforcement reported large trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, August 25, 20111 death · 2 injured · $150,000 · 1 event
- Damaging Winds in Pennsylvania, August 25, 20111 death · $10,000 · 50 kt wind · 2 events
- Rip Current in Virginia, August 25, 20111 death · 1 event
- Lightning Strikes in Maryland, August 25, 2011$305,000 · 2 events
- Tropical Storm and High Surf in Florida, August 25 to 26, 20118 injured · $2,000 · 3 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2011$125,000 · 50 kt wind · 3 events
- Tornado and Damaging Winds in Texas, August 25, 2011$85,000 · EF0 · 10 events
- Hail and Damaging Winds in Virginia, August 25, 2011$61,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Virginia, August 25, 2011$47,000 · 1.75 in hail · 21 events
- Flash Flooding in Ohio, August 25, 2011$20,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 25, 201156 kt wind · 17 events
- Damaging Winds in Virginia, August 25, 2011$12,000 · 53 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334961, 334962, 334963.